Kansas, 2014Winter Weather in Kansas, December 30 to 31, 2014
December 30 to 31, 2014 · NWS ICT · 10 events in 4 counties and zones
The year ended with a 'flurry' of activity as a well-defined upper-deck cyclone moved slowly east from New Mexico across the Southern Plains. No doubt, the slow-moving cyclone played a vital role in the production of prolonged light snow that occurred from early in the morning on the 30th thru New Year's Eve morning.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The year ended with a 'flurry' of activity as a well-defined upper-deck cyclone moved slowly east from New Mexico across the Southern Plains. No doubt, the slow-moving cyclone played a vital role in the production of prolonged light snow that occurred from early in the morning on the 30th thru New Year's Eve morning. Widespread 2-3 inch accumulations resulted and since the event occurred on a holiday, traffic was hampered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 29, 11:35 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Dec 29, 11:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CST MON DEC 29 2014
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 234 PM CST MON DEC 29 2014
ARCTIC AIR OVER THE DAKOTAS/NEBRASKA WAS CONTINUING TO SURGE
SOUTH AND WILL SPREAD ACROSS KANSAS FOR TONIGHT AND REMAIN OVER
THE AREA FOR THE NEXT COUPLE OF DAYS. MEANWHILE SNOW CURRENTLY
OVER NORTHWEST KANSAS WILL EXPAND EASTWARD INTO CENTRAL KANSAS FOR
TONIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE...WITH A TRACE TO 2
INCHES POSSIBLE. THE SNOW SHOULD BEGIN TO TAPER OFF QUICKLY FOR
TUESDAY MORNING...AS THE VERTICAL MOTION FROM UPPER LEVEL WAVE
DIMINISHES. WIND CHILLS WILL DROP TO DANGEROUS LEVELS FOR TUESDAY
MORNING AND COULD AGAIN FOR WEDNESDAY MORNING ACROSS CENTRAL
KANSAS. A WIND CHILL ADVISORY COULD BE HOISTED BY LATER SHIFTS FOR
WEDNESDAY MORNING IF TRENDS MAINTAIN. TEMPERATURES SHOULD MODIFY
AND WARM A BIT COME THURSDAY AS DOWNSLOPE FLOW HELPS BOOSTS
DAYTIME HIGHS.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 234 PM CST MON DEC 29 2014
SOME UNCERTAINTY REMAINS BETWEEN THE GFS/ECMWF MODEL AS EXPECTED
THIS FAR OUT IN TIME WITH POSITIONING OF THE FRI/SAT SYSTEM...BUT
NONE THE LESS WINTER PRECIPITATION STILL SEEMS REASONABLE FOR
MAINLY SOUTH CENTRAL/SOUTHEAST KANSAS. BELOW NORMAL TEMPERATURES
WILL CONTINUE FOR SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE
BUILDS OVER KANSAS...AND TEMPERATURES COULD BE EVEN COLDER IF
FRESH SNOW FALLS ACROSS THE REGION.
JAKUB
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1135 PM CST MON DEC 29 2014
LIGHT SNOW IS MOVING ACROSS THE WESTERN SECTIONS OF THE FORECAST
AREA IMPACTING KRSL/KHUT/KICT AND WILL SOON IMPACT KSLN. MVFR TO
IFR CEILINGS AND VISIBILITIES ARE ALSO IMPACTING THE TERMINALS.
EXPECT THIS TO PERSIST THROUGH THE OVERNIGHT HOURS. THE SHORT-
TERM HIGHER RES RUC GUIDANCE SHOWS THE SNOW DIMINISHING AROUND
SUNRISE...WHILE THE NAM KEEPS PRECIP AROUND LONGER. HAVE TRENDED
TOWARD THE RUC AT THIS TIME IN THE TAFS ENDING THE SNOW AROUND
SUNRISE AND EVENTUALLY LIFTING THE CEILINGS TO HIGH END MVFR AND
IN SOME CASES VFR BY THE END OF THE PERIOD. NORTH TO NORTHEASTERLY
WINDS WILL PERSIST THROUGH THE FORECAST.
BILLINGS WRIGHT
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 15 19 4 21 / 60 10 10 0
HUTCHINSON 10 15 2 20 / 100 20 10 0
NEWTON 11 17 2 20 / 50 10 10 0
ELDORADO 14 20 4 22 / 30 10 10 0
WINFIELD-KWLD 18 22 6 23 / 30 10 10 0
RUSSELL 4 9 -3 18 / 100 30 10 0
GREAT BEND 6 10 -2 18 / 100 30 10 0
SALINA 8 12 -1 19 / 90 10 10 0
MCPHERSON 9 14 1 20 / 100 10 10 0
COFFEYVILLE 23 28 9 25 / 30 10 10 0
CHANUTE 19 24 5 23 / 10 10 10 0
IOLA 18 23 4 22 / 10 10 10 0
PARSONS-KPPF 21 26 7 24 / 20 10 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TUESDAY FOR KSZ032-033-
047-048.
&&
Hazardous weather outlook, Dec 29, 4:48 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CST MON DEC 29 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
448 PM CST MON DEC 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
SNOW IS EXPECTED TO OVERSPREAD CENTRAL KANSAS TONIGHT. BETWEEN A
HALF INCH AND TWO INCHES OF SNOW WILL BE POSSIBLE FOR LOCATIONS
GENERALLY NEAR INTERSTATE 70.
ARCTIC AIR WILL SPILL SOUTH TONIGHT ACROSS THE ENTIRE REGION.
GUSTY NORTH WINDS WILL COMBINE WITH VERY COLD TEMPERATURES TO
PRODUCE DANGEROUS WIND CHILL VALUES BETWEEN 0 AND MINUS 20 DEGREES...WITH
THE LOWEST VALUES OVER CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DANGEROUSLY LOW WIND CHILL VALUES IN THE ZERO TO MINUS 20 DEGREE
RANGE WILL BE IN PLACE TUESDAY MORNING THROUGH WEDNESDAY MORNING.
THE LOWEST WIND CHILL VALUES ARE EXPECTED OVER CENTRAL KANSAS.
ANOTHER STORM SYSTEM WILL APPROACH THE AREA LATE IN THE
WEEK...BRINGING INCREASING CHANCES FOR WINTRY PRECIPITATION
ACROSS THE REGION. HOWEVER...THERE REMAINS QUITE A BIT OF
UNCERTAINTY SURROUNDING THE TRACK AND TIMING OF THIS SYSTEM...SO
STAY TUNED FOR LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ
Winter Weather, McPherson
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
At 7 AM CST a CO-OP Observer measured 2.0 inches 7 miles south of Windom.
Winter Weather, Reno
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Reno forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
At 7 AM CST a CO-OP observer measured 3.0 inches in Turon.
Winter Weather, McPherson
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
At 705 AM CST a CO-OP observer measured 2.9 inches in Inman.
Winter Weather, Reno
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Reno forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
At 705 AM CST a CO-OP observer measured 1.5 inches in Hutchinson.
Winter Weather, Reno
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Reno forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
At 820 AM CST the Emergency Manager measured 2 inches in Hutchinson.
Winter Weather, Kingman
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
At 341 PM CST a trained spotter measured 2.0 inches 3 miles north of Murdock.
Winter Weather, Kingman
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
At 410 PM CST a trained spotter estimated 2.5 inches in Spivey.
Winter Weather, Kingman
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
At 700 AM CST on the 31st a CO-OP observer measured a 24-hour total of 2.2 inches in Kingman ending at 700 AM on the 31st.
Winter Weather, Kingman
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Kingman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
At 700 AM CST on the 31st a CO-OP observer measured a 24-hour total of 2.5 inches 1 mile west southwest of Willowdale ending at 700 AM on the 31st.
Winter Weather, Sedgwick
- When
- December 30, 3:00 AM CST to December 31, 12:00 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
At 700 AM CST on the 31st a CO-OP observer measured a 24-hour total of 3.0 inches in Mount Hope ending at 700 AM CST on the 31st.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20142 deaths · 68 kt wind · 5 events
- Winter Weather and Cold in Nevada, December 30 to 31, 20141 death · $20,000 · 4 events
- Winter Weather in Texas, December 30 to 31, 201415 injured · 16 events
- High Wind and Strong Wind in California, December 30 to 31, 2014$207,000 · 56 kt wind · 53 events
- Heavy Snow and Winter Weather in Arizona, December 30 to 31, 2014$525,000 · 4 events
- Lake-Effect Snow in New York, December 30 to 31, 2014$145,000 · 3 events
- Heavy Snow in Arizona, December 30 to 31, 20146 injured · 7 events
- Heavy Snow and Winter Weather in California, December 30 to 31, 2014$60,000 · 3 events
- Heavy Snow and Strong Wind in California, December 30 to 31, 2014$50,000 · 2 events
- Winter Storm in Texas, December 30 to 31, 201421 events
- Ice Storm and Winter Weather in Texas, December 30 to 31, 201420 events
- Extreme Cold in Nebraska, December 30 to 31, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552008, 552010, 552012, 552014, 552021, 552025, 552026, 552027, 552028, 552029.